Status
Not open for further replies.

MonaL

New Member
10+ Year Member
Nov 28, 2008
1
0
Status (Visible)
Hello All!

I hope that you don't mind if I ask a question of you. I am helping to manage the care of my 83 year-old mother, who has numerous health conditions.

I often have questions that I really need a pharmacist to answer, in a somewhat technical way. At least I think it's a pharmacist that I need to talk to. Very often, the doctors really don't have the answers regarding the medications that they are prescribing.

My current question is regarding the Fosamax that was just prescribed. Actually, I have numerous questions about this drug.
http://www.rxlist.com/fosamax-drug.htm

The first question is whether someone with untreated Barrett's Esophagus (BE), and with major stomach inflammation (probably on the border of turning to stomach cancer, which her mom had), should be taking this drug.

The BE is untreated because she had adverse reactions to all the PPIs -- and all of them were tried. Zantac gives some relief of stomach pain, but it's not really treating the BE, particularly when I can't get her to take it regularly. She has a history of LOTS of stomach pain -- tests show the inflammation and also changes in her stomach lining, as well as her esophagus.

In addition to further damage to the esophagus, I am also concerned with the possible other digestive side effects. It almost seems like a no brainer that this isn't the right med for her. It also seems like *someone* should have talked to her about what to look for in terms of worsening symptoms?

My guess is that any other drug out there that does similar things will have simliar side effects?

Is this a drug that has to be taken over time to see any effect? Or does it start working immediately?

Dad said that the pharmacist said that this drug will not help her build bone, but will help keep what she has from further decay. True?

I read that Zantac can double the bioavailability of this stuff. Should her dosage be lowered if she continues to take the Zantac?

I couldn't find reference to any studies in geriatric patients?

And questions that no one probably has answers to..

How is this drug working that it causes all these digestive type disturbances -- what is being disturbed?

Can someone explain to me how such a medicine can cause increased bone and joint pain, of which she already has?

Any input would be appreciated.

Thanks.
 

HumidBeing

In Memory of Riley Jane
Moderator Emeritus
10+ Year Member
Jun 19, 2007
18,706
7
Keeping Warm
Status (Visible)
SDN is a forum for healthcare professionals and pre-professionals to discuss matters related their education and professions. It is not the appropriate place to seek medical advice. Please consult your local pharmacist or healthcare provider if you would like to discuss your concerns.

This thread is closed.
 
About the Ads
Status
Not open for further replies.